Traumatic brain injury can cause you to make less of a certain hormone in your body. This may lead to diabetes insipidus either temporarily or permanently.
Traumatic brain injuries (TBI) can range from mild to severe. These injuries may happen due to falls, vehicle accidents, sports injuries, or explosions. Depending on the location of the injury, severe health consequences can develop.
One potential complication that can develop after a TBI is diabetes insipidus. It’s a rare condition in which the body is unable to properly balance the amount of water.
This article will explain more about how TBI can cause diabetes insipidus and what you can do about that.
Two portions of the brain are responsible for the ADH levels in the body. The hypothalamus produces ADH, but the pituitary gland stores and releases it. If you get injured in either of these areas during a TBI, it might affect your body’s ability to make ADH.
When diabetes insipidus is diagnosed after a TBI, it may be classified as
In many cases, diabetes insipidus after a TBI is due to small vessel damage or inflammation rather than neural damage. In very rare cases, the hypothalamus may be injured in such a way that irregularities in the thirst receptors occur. This can make you much more thirsty, causing you to drink more water.
The type of injury and the extent of brain damage from a TBI can determine whether related diabetes insipidus lasts only a few weeks or is long term (chronic). It can also determine the severity of the diabetes insipidus.
In some cases, you may experience diabetes insipidus shortly after a TBI due to the shock. Then, after a brief time, the body will release ADH that it’s already made. If this reserve runs out in your body, you can develop diabetes insidipus again and it might be temporary or long lasting.
People with diabetes insipidus related to a head injury need careful monitoring of fluid and electrolyte levels.
In some cases of mild diabetes insipidus, you’ll only need to increase your water intake to prevent dehydration. But if your ADH levels are much lower than usual, doctors may recommend the use of the medication desmopressin. This medication is a synthetic form of ADH and can be used to make up for the shortage of natural ADH in your body.
After a TBI, your doctor may suggest an MRI or CT scan to determine the extent of any damage to the brain. Depending on the results, surgery or other treatments may be needed to address irregularities in the hypothalamus or pituitary gland.
A TBI may cause you to develop diabetes insipidus if the injury affects the hypothalamic neurons or the pituitary gland. These parts of the brain are responsible for producing, storing, and releasing ADH.
Following a TBI, it’s important to notify your doctor if you begin to experience extreme thirst or an increase in urine. An MRI and other diagnostic testing can help determine whether an injury to the brain is resulting in lower ADH levels in the body. Medications like desmopressin and the use of intravenous (IV) fluids may be necessary to prevent dehydration.